Retiform Purpura after Transcatheter Arterial Chemoembolization: A Case Report

Trevor Hansen, Keith Olsen, Kevin White, Jesse Keller

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Cutaneous complications secondary to transcatheter arterial chemoembolization (TACE) are exceptionally rare and may occur because of nontarget embolization of terminal vessels supplying the skin. We present a patient who developed painful retiform purpura on the right flank shortly after TACE for treatment of hepatocellular carcinoma. Biopsy revealed intravascular tan to yellow amorphous spherical structures within the dermis, confirming the presence of foreign material within these vessels. The authors review the literature and discuss previous cases of skin lesions manifesting after TACE, as well as potential factors influencing the probability of cutaneous complications. Histopathologic findings described in similar cases are presented. Prophylactic measures and attempted treatments to reduce likelihood of long-term injury are also reviewed. An awareness that cutaneous injury is a rare, but potential complication of transcatheter arterial embolization, as well as an understanding of management options is important for any provider using this procedure.

Original languageEnglish (US)
Pages (from-to)e25-e27
JournalAmerican Journal of Dermatopathology
Volume40
Issue number2
DOIs
StatePublished - Feb 1 2018

Fingerprint

Purpura
Skin
Wounds and Injuries
Dermis
Hepatocellular Carcinoma
Biopsy
Therapeutics

Keywords

  • cutaneous complication
  • retiform purpura
  • transcatheter arterial chemoembolization

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Dermatology

Cite this

Retiform Purpura after Transcatheter Arterial Chemoembolization : A Case Report. / Hansen, Trevor; Olsen, Keith; White, Kevin; Keller, Jesse.

In: American Journal of Dermatopathology, Vol. 40, No. 2, 01.02.2018, p. e25-e27.

Research output: Contribution to journalArticle

Hansen, Trevor ; Olsen, Keith ; White, Kevin ; Keller, Jesse. / Retiform Purpura after Transcatheter Arterial Chemoembolization : A Case Report. In: American Journal of Dermatopathology. 2018 ; Vol. 40, No. 2. pp. e25-e27.
@article{201e7ddff28b4f5ca8bfdb2a78445f73,
title = "Retiform Purpura after Transcatheter Arterial Chemoembolization: A Case Report",
abstract = "Cutaneous complications secondary to transcatheter arterial chemoembolization (TACE) are exceptionally rare and may occur because of nontarget embolization of terminal vessels supplying the skin. We present a patient who developed painful retiform purpura on the right flank shortly after TACE for treatment of hepatocellular carcinoma. Biopsy revealed intravascular tan to yellow amorphous spherical structures within the dermis, confirming the presence of foreign material within these vessels. The authors review the literature and discuss previous cases of skin lesions manifesting after TACE, as well as potential factors influencing the probability of cutaneous complications. Histopathologic findings described in similar cases are presented. Prophylactic measures and attempted treatments to reduce likelihood of long-term injury are also reviewed. An awareness that cutaneous injury is a rare, but potential complication of transcatheter arterial embolization, as well as an understanding of management options is important for any provider using this procedure.",
keywords = "cutaneous complication, retiform purpura, transcatheter arterial chemoembolization",
author = "Trevor Hansen and Keith Olsen and Kevin White and Jesse Keller",
year = "2018",
month = "2",
day = "1",
doi = "10.1097/DAD.0000000000000950",
language = "English (US)",
volume = "40",
pages = "e25--e27",
journal = "American Journal of Dermatopathology",
issn = "0193-1091",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Retiform Purpura after Transcatheter Arterial Chemoembolization

T2 - A Case Report

AU - Hansen, Trevor

AU - Olsen, Keith

AU - White, Kevin

AU - Keller, Jesse

PY - 2018/2/1

Y1 - 2018/2/1

N2 - Cutaneous complications secondary to transcatheter arterial chemoembolization (TACE) are exceptionally rare and may occur because of nontarget embolization of terminal vessels supplying the skin. We present a patient who developed painful retiform purpura on the right flank shortly after TACE for treatment of hepatocellular carcinoma. Biopsy revealed intravascular tan to yellow amorphous spherical structures within the dermis, confirming the presence of foreign material within these vessels. The authors review the literature and discuss previous cases of skin lesions manifesting after TACE, as well as potential factors influencing the probability of cutaneous complications. Histopathologic findings described in similar cases are presented. Prophylactic measures and attempted treatments to reduce likelihood of long-term injury are also reviewed. An awareness that cutaneous injury is a rare, but potential complication of transcatheter arterial embolization, as well as an understanding of management options is important for any provider using this procedure.

AB - Cutaneous complications secondary to transcatheter arterial chemoembolization (TACE) are exceptionally rare and may occur because of nontarget embolization of terminal vessels supplying the skin. We present a patient who developed painful retiform purpura on the right flank shortly after TACE for treatment of hepatocellular carcinoma. Biopsy revealed intravascular tan to yellow amorphous spherical structures within the dermis, confirming the presence of foreign material within these vessels. The authors review the literature and discuss previous cases of skin lesions manifesting after TACE, as well as potential factors influencing the probability of cutaneous complications. Histopathologic findings described in similar cases are presented. Prophylactic measures and attempted treatments to reduce likelihood of long-term injury are also reviewed. An awareness that cutaneous injury is a rare, but potential complication of transcatheter arterial embolization, as well as an understanding of management options is important for any provider using this procedure.

KW - cutaneous complication

KW - retiform purpura

KW - transcatheter arterial chemoembolization

UR - http://www.scopus.com/inward/record.url?scp=85023182177&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85023182177&partnerID=8YFLogxK

U2 - 10.1097/DAD.0000000000000950

DO - 10.1097/DAD.0000000000000950

M3 - Article

C2 - 28700373

AN - SCOPUS:85023182177

VL - 40

SP - e25-e27

JO - American Journal of Dermatopathology

JF - American Journal of Dermatopathology

SN - 0193-1091

IS - 2

ER -